Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Omaha, NE

September 16, 2006Saunders County, Nebraska

NWS Omaha, NE issued this flash flood warning at Sep 16, 2006, 9:21 PM CDT for Saunders County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2006, 9:21 PM CDT (02:21 UTC)
Expired
Sep 17, 2006, 12:15 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saunders County, NE

The radar

The Omaha radar (KOAX), 28 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 170225
FFWOAX
NEC155-170515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
921 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 1215 AM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA...WITH 
  RAINFALL UP TO AN INCH WITHIN THE PAST HOUR OVER SEVERAL PARTS
  OF THE COUNTY.  ADDITIONAL THUNDERSTORMS WILL DROP ANOTHER HALF
  INCH TO INCH OF RAIN ACROSS THE SOUTHEAST HALF OF SAUNDERS COUNTY
  IN THE NEXT HOUR.  HEAVY RAIN LAST NIGHT HAS ALREADY RESULTED IN
  EXTENSIVE STANDING WATER AND AREAS OF FLOODING.  ADDITIONAL 
  FLOODING CAN BE EXPECTED THAT MAY BLOCK HIGHWAYS 77 AND 92 NEAR    
  WAHOO.  IT WILL ALSO WORSEN LOWLAND FLOODING AND FLOODING ALONG    
  WAHOO CREEK FROM WAHOO DOWNSTREAM TO THE PLATTE RIVER.
 
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUTAN...   
  WAHOO...MEAD...ASHLAND AND CEDAR BLUFFS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4105 9689 4104 9631 4136 9643 4144 9672

$$

POLLACK
2 follow-up statements
000 
WGUS73 KOAX 170401
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1101 PM CDT SAT SEP 16 2006

NEC155-170515-
SAUNDERS NE-
INCLUDING THE CIT
1101 PM CDT SAT SEP 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SAUNDERS COUNTY...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD MOVED EAST OF THE AREA.  HOWEVER...FLASH 
FLOODING IS LIKELY TO CONTINUE FOR A WHILE IN THE LOWLANDS TO THE  
EAST AND NORTH OF WAHOO.  FLOODING WILL ALSO CONTINUE ALONG WAHOO
CREEK DOWNSTREAM OF WAHOO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAHOO...MEAD 
ITHACA AND COLON.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4105 9689 4104 9631 4136 9643 4144 9672

$$

POLLACK
000 
WGUS73 KOAX 170453
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT SAT SEP 16 2006

NEC155-170515-
SAUNDERS NE-
1147 PM CDT SAT SEP 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SAUNDERS COUNTY...

RAINFALL HAS ENDED ACROSS SAUNDERS COUNTY. SOME MINOR FLOODING MAY 
BE ONGOING IN RURAL AREAS ACROSS PORTIONS OF SAUNDERS COUNTY...BUT 
THE THREAT FOR FLASH FLOODING HAS DIMINISHED. THUS...THE FLASH 
WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE.  HOWEVER...A FLOOD 
WARNING DOES REMAIN IN EFFECT FOR WAHOO CREEK NEAR ITHACA.

LAT...LON 4105 9689 4104 9631 4136 9643 4144 9672

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:25 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 16, 4:25 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT SEP 16 2006

.DISCUSSION...

THE MAIN CONCERN FOR THIS FORECAST IS SEVERE WEATHER IN THE SHORT
TERM.  BEST DESTABILIZATION APPEARS TO BE AHEAD OF THE DRYLINE.
VERY STRONG SHEAR OVER THE WHOLE AREA WILL SUPPORT SUPERCELLS...BUT
A MORE LINEAR DEVELOPMENT MAY OCCUR LATER IN THE EVE AFTER BEST CAPE
IS USED UP AND STORMS BECOME MORE OUTFLOW DOMINATED.

LEFT WIND ADVISORY UNTIL 7 PM.  WINDS REMAIN STRONG AND OCCASIONALLY
HIT CRITERIA...AND THIS SHOULD LAST FOR A WHILE.

HEAVY RAINS LAST NIGHT RESULTED IN ONGOING FLOODING IN SAUNDERS CO.
WHILE SOME STORMS COULD HAVE HEAVY RAIN TONIGHT...EXPECT STORMS TO
BE FAST MOVING WITH STRONG WINDS ALOFT.  BEST MOISTURE IS IN SE
CORNER NEBRASKA AND SW IA...WHICH HAD LESS RAIN RECENTLY AND SO NOT
VERY PRONE TO FLOODING.  TRAINING POTENTIAL IS NOT AS GREAT AS LAST
NIGHT EITHER.

DRYING ALOFT SHOULD PUT AN END TO THUNDERSTORMS BEFORE ACTUAL COLD
FRONT ARRIVES LATER TONIGHT.  COOLER AND BLUSTERY CONDITIONS SHOULD
THEN PREVAIL THROUGH MONDAY.  GFS AND NAM SUGGEST THAT WRAPAROUND
SHOWERS MAY CUT ACROSS THE NORTH SUNDAY NIGHT AND MONDAY.

BEYOND MONDAY...THERE WERE FEW SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.  MODELS ARE QUICK TO DEVELOP MAJOR DISPARITIES ON TIMING
AND PLACEMENT OF MAJOR FEATURES...STARTING WITH THE UPPER LOW TO OUR
NORTH.  THIS CERTAINLY MAKES A LOW CONFIDENCE FORECAST.  NATIONAL
DISCUSSIONS FAVOR 00Z ECMWF...AND ACTUAL FORECAST WAS A BLEND OF
THIS AND PREVIOUS FORECAST.  THE MAJOR DIFFERENCE WAS TO TREAT THE
POSSIBLITY OF AN UPPER TROUGH OVER THE WESTERN U.S. WITH MOIST
SOUTHWEST FLOW INTO OUR AREA LATER NEXT WEEK.  THIS IS COMPLETELY AT
ODDS WITH SEVERAL OP GFS RUNS...BUT ENSEMBLES ARE ALL OVER THE MAP.
THUS...INCREASED TO CHANCE POPS FOR THURSDAY AND KEPT GOING THROUGH
FRIDAY NIGHT...WITH SLIGHT CHC FOR SATURDAY.  WOULD EXPECT THAT
FORECAST NEEDS SERIOUS MODIFICATIONS FOR THIS PERIOD AS IT BECOMES
APPARENT WHICH MODEL...IF ANY...IS BELIEVABLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
     NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
     NEZ032-NEZ042-NEZ043.

IA...NONE.

&&

POLLACK
Hazardous weather outlook, Sep 16, 5:30 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SAT SEP 16 2006

IAZ055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-065>068-
078-088>093-170400-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-WASHINGTON-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM.  STRONG THUNDERSTORMS ARE
EXPECTED TO SWEEP ACROSS THE AREA.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR A DRY LINE MOVING FROM CENTRAL INTO EASTERN NEBRASKA...
OR A STRONGER COLD FRONT FOLLOWING THE DRY LINE.  A COMBINATION OF
MODERATE TO STRONG INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT
FAST MOVING SUPERCELL THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE
STRONG WINDS AND LARGE HAIL.  A FEW TORNADOES MAY ALSO DEVELOP DURING
THE EVENING HOURS.  LATER IN THE EVENING...STORM ORGANIZATION IS
EXPECTED TO BECOME MORE LINEAR...BUT DAMAGING WINDS WILL STILL BE
POSSIBLE.  THUNDERSTORMS WILL WEAKEN AND MOVE INTO CENTRAL IOWA
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 11 PM.

IAZ043-NEZ011-012-015>018-170400-
ANTELOPE-CEDAR-KNOX-MONONA IA-PIERCE-THURSTON-WAYNE-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.  A COLD FRONT WILL
SWEEP ACROSS THE AREA THIS EVENING.  THIS FRONT MAY TRIGGER STRONG
THUNDERSTORMS CONTAINING DAMAGING WINDS AND HAIL.  A FEW TORNADOES
ARE POSSIBLE DUE TO VERY STRONG WIND SHEAR COMBINED WITH STRONG
INSTABILITY.  THUNDERSTORMS SHOULD WEAKEN AND QUICKLY PUSH EAST OF
THE AREA AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN UNTIL 10 PM.
.

POLLACK

In the hours before

Local storm report, Sep 16, 8:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             UTICA                   40.90N 97.35W
09/16/2006  E0.75 INCH       SEWARD             NE   CO-OP OBSERVER

&&

GRIFFIS
Local storm report, Sep 16, 8:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 SW DAVID CITY         41.23N 97.15W
09/16/2006  E0.88 INCH       BUTLER             NE   EMERGENCY MNGR

&&

GRIFFIS
Local storm report, Sep 16, 9:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
904 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             ELKHORN                 41.28N 96.24W
09/16/2006  E0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

&&

GRIFFIS
Special weather statement, Sep 16, 9:04 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
904 PM CDT SAT SEP 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-170300-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR...
CLARINDA...COUNCIL BLUFFS...CRETE...DAVID CITY...FAIRBURY...
FALLS CITY...FREMONT...GLENWOOD...HARLAN...LINCOLN...LOGAN...
NEBRASKA CITY...OMAHA...ONAWA...PAWNEE CITY...PLATTSMOUTH...
RED OAK...SEWARD...SIDNEY...TECUMSEH...TEKAMAH...WAHOO
904 PM CDT SAT SEP 16 2006

...WARNING DECISION UPDATE FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

TORNADO WARNING JUST ISSUED FOR DOUGLAS AND SAUNDERS SHOULD
HAVE SARPY COUNTY IN IT.  HOOK OF SUPERCELL STORM IS JUST WEST OF
GRETNA AND IS MOVING NORTHEAST.  LOW LEVEL SRM VELOCITIES 125 KT
GATE TO GATE SHEAR.  NUMEROUS REPORTS OF FUNNEL CLOUDS AND WALL
CLOUDS NEAR GREENWOOD EXIT OF I80 AND ALSO NEAR GRETNA.  SPC
MESOSCALE PAGE INDCATES THAT THIS STORM DEVELOPED IN AREA OF HIGHEST
1-3 KM HELICITY ABOVE 400.  THIS STORM WILL PASS INTO THE MILLARD
AREA INTO THE SOUTHERN METRO AREA.

WEST OF THIS SUPERCELL...A SQUALL LINE CONTINUES TO MOVE EASTWARD
ALONG THE COLD-FRONT.

SMITH
Local storm report, Sep 16, 9:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TORNADO          4 NE GRETNA             41.18N 96.19W
09/16/2006                   SARPY              NE   FIRE DEPT/RESCUE

            180TH AND HARRISON

&&

GRIFFIS
Local storm report, Sep 16, 9:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
912 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FUNNEL CLOUD     3 NE GRETNA             41.17N 96.20W
09/16/2006                   SARPY              NE   NWS EMPLOYEE

&&

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:53 PM CDTSevere Thunderstorm WarningOAXButler, Seward37 min
Sep 16, 8:23 PM CDTSevere Thunderstorm WarningOAXButler, Saunders37 min
Sep 16, 8:25 PM CDTSevere Thunderstorm WarningOAXSeward35 min
Sep 16, 8:36 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
Sep 16, 8:44 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge46 min
Sep 16, 8:48 PM CDTSevere Thunderstorm WarningOAXBurt27 min
Sep 16, 8:52 PM CDTTornado WarningOAXDouglas, Saunders38 min
Sep 16, 9:02 PM CDTSevere Thunderstorm WarningOAXSeward43 min
Sep 16, 9:13 PM CDTSevere Thunderstorm WarningOAXSaunders32 min
Sep 16, 9:54 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington36 min

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.